Road Bike, Cycling Forums banner
1 - 9 of 9 Posts

·
Registered
Joined
·
33 Posts
Discussion Starter · #1 ·
I started taking Flomax last week and I noticed that my heart rate has increased 15 to 20 bpm when climbing or working hard on the flats. I could have easily set a new max heart rate if I didn't start to get light headed. Does anybody else take Flomax and have you seen any change in your heart rate?
 

·
Registered
Joined
·
143 Posts
physiologic explanation

Your increased heart rate may be caused by the effect of flomax on vascular tone. Flomax works by blocking alpha-1 adrenergic receptors, which results in smooth muscle relaxation. Although flomax is marketed as a BPH med, the effects are by no means confined to the prostate-- put simplistically, smooth muscle relaxation in your blood vessels results in decreased resistance to blood flow. If your cardiac output remains constant, a drop in systemic blood pressure results. Your body's autoregulatory mechanisms then crank up the cardiac output by increasing the heart rate in order to try to maintain what it feels is an appropriate blood pressure.

Getting light headed may be a warning sign that blood pressure, and hence cerebral perfusion, is inadequate. Your options: 1) tough it out and see if you develop a tolerance to the medication 2) drink a lot in order to insure adequate intravascular volume (usually not appealing to guys with symptomatic BPH) 3) stop riding so hard 4) talk to your physician about switching medications. Obviously, I'm going to recommend doing #3 until you do #4. Good luck
 

·
Registered
Joined
·
284 Posts
No Difference

I am a Flomax user and noticed no difference after a week or so in any of my activities. The first couple of days I was light headed and did not ride. Now it is not an issue at all.
 

·
Registered
Joined
·
129 Posts
I use Flomax and I suspect that this HR increase is a short term side effect as your body adjusts to the drug. When I first started using it, I didn't have to exert much effort to increase my heart rate and feel light headed. There were other side effects as well. It took about a month for me to get past them. Since then, everything is back to normal. But since you have been prescribed Flomax, it is possible you have TURPS surgery in your future. I highly recommend it. I didn't realize just how bad things were until I had the surgery and they fixed all my problems. It will take you out of the saddle for a few weeks, though.
 

·
Registered
Joined
·
282 Posts
I use Flomax and I suspect that this HR increase is a short term side effect as your body adjusts to the drug. When I first started using it, I didn't have to exert much effort to increase my heart rate and feel light headed. There were other side effects as well. It took about a month for me to get past them. Since then, everything is back to normal. But since you have been prescribed Flomax, it is possible you have TURPS surgery in your future. I highly recommend it. I didn't realize just how bad things were until I had the surgery and they fixed all my problems. It will take you out of the saddle for a few weeks, though.
I'm considering Urolift. Got a consult with a urologist next week. TURP seems too invasive if there are more modern alternatives.


Sent from my iPhone using Tapatalk Pro
 
1 - 9 of 9 Posts
Top